Q. I have been diagnosed with schizoaffective disorder since I was 17 or 18. Recently, within the last 8 months or so I have been taking medication for it. I take haloperidol, lithium, and benzotropine. My symptoms include hallucinations with all five senses, up and down mood swings, muscle spasms, and tremors. The muscle spasms and tremors are minimal. A friend of mine who is studying for a PHD in psychiatry said that it was rare to experience hallucinations with all five senses and that I may have a neurological disorder along with or instead of schizoaffective. She recommended a cat scan or an MRI. She said that I could have a number of things wrong, including lesions, MS, or seizures. Any insight or suggestions you have would be appreciated.Is This Schizophrenia or a Neurological Issue?
Is This Schizophrenia or a Neurological Issue?
It is difficult to answer this question without more information. You said that you were having hallucinations with all of your senses but you did not say what those were, how frequently this occurs, how bad your hallucinations can get (or not) or if you experience all five types all at once. I do think that generally, it is unusual for people with schizoaffective disorder to experience so many types of hallucinations but since I do not have more specific information, I cannot give you a definitive answer.
The other curious aspect of your question is that you described muscle spasms and tremors as part of your schizoaffective symptoms. These are not symptoms of the disorder. Rather they could be side effects of your medication. If you have muscle spasms and tremors that are not caused by your medication side effects (this may be difficult to know), this would be cause for concern. If you are concerned about your symptoms it would be a good idea to ask your psychiatrist these questions. Your psychiatrist should be able to refer to you a neurologist if he or she thinks it’s necessary.